Risks of high-dose stimulants in the treatment of disorders of excessive somnolence: A case-control study

R. Robert Auger, Scott H. Goodman, Michael H. Silber, Lois E. Krahn, V. Shane Pankratz, Nancy L. Slocumb

Research output: Contribution to journalReview article

67 Scopus citations

Abstract

Study Objectives: To ascertain complications associated with high-dose stimulant therapy in patients with narcolepsy or idiopathic hypersomnia. Design: Case-control, retrospective chart review. Setting: Sleep center in an academic hospital. Patients: 116 patients with narcolepsy or idiopathic hypersomnia were individually matched by sex, diagnosis, age of onset, and duration of follow-up from both onset and diagnosis. Members of the high-dose group (n = 58) had received at least 1 stimulant at a dosage ≥ 120% of the maximum recommended by the American Academy of Sleep Medicine Standards of Practice Committee. The standard-dose control group (n = 58) had received stimulants at a dosage ≤ 100% of the American Academy of Sleep Medicine guidelines. Interventions: N/A. Measurements and Results: The prevalence of psychosis (odds ratio = 12.0 [1.6-92.0]), alcohol or polysubstance misuse (odds ratio = 4.3 [1.2-15.2]), and psychiatric hospitalization (odds ratio = 3.2 [1.1-10.0]) was significantly increased in the high-dose group. More high-dose patients also experienced tachyarrhythmias (odds ratio = 3.3 [0.92-12.1] and anorexia or weight loss (odds ratio = 11.0 [1.4-85.2]). The frequency of physician-diagnosed depression, drug-seeking and suicide-related behaviors, hypertension, and cardiovascular disease did not differ significantly between the groups. Conclusions: This study demonstrated a significantly higher occurrence of psychosis, substance misuse, and psychiatric hospitalizations in patients using high-dose stimulants compared to those using standard doses. Tachyarrhythmias and anorexia or weight loss were also more common in this group as compared with controls. Clinicians should be very cautious in prescribing dosages that exceed maximum guidelines.

Original languageEnglish (US)
Pages (from-to)667-672
Number of pages6
JournalSleep
Volume28
Issue number6
DOIs
StatePublished - Jun 1 2005

Keywords

  • Complications
  • Narcolepsy
  • Psychosis
  • Stimulants

ASJC Scopus subject areas

  • Clinical Neurology
  • Physiology (medical)

Fingerprint Dive into the research topics of 'Risks of high-dose stimulants in the treatment of disorders of excessive somnolence: A case-control study'. Together they form a unique fingerprint.

  • Cite this